Wyoming, 2026High Wind in Wyoming, January 6 to 7, 2026
January 6 to 7, 2026 · NWS CYS · 7 events in 7 counties and zones
A system moving across the Rockies caused widespread high winds in the usual southeast Wyoming wind prones and wind prone adjacent areas.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A system moving across the Rockies caused widespread high winds in the usual southeast Wyoming wind prones and wind prone adjacent areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 5, 10:45 PM MST, 1 hour 47 minutes earlier. Its key messages:
- Snow showers along and west of the Laramie Range will dissipate this evening.
- High winds will continue intermittently through Wednesday in the wind prone areas of southeast Wyoming. Winds may spread into adjacent populated areas, but confidence is lower for those areas.
- Elevated grassland fire danger is expected Tuesday and Wednesday over the High Plains.
Area forecast discussion, Jan 5, 10:45 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1045 PM MST Mon Jan 5 2026
.KEY MESSAGES...
- Snow showers along and west of the Laramie Range will
dissipate this evening.
- High winds will continue intermittently through Wednesday in
the wind prone areas of southeast Wyoming. Winds may spread
into adjacent populated areas, but confidence is lower for
those areas.
- Elevated grassland fire danger is expected Tuesday and
Wednesday over the High Plains.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 330 PM MST Mon Jan 5 2026
Gusty winds continue across the area as a disorganized shortwave
moves overhead. Steep lapse rates and modest instability present are
supporting some partially convective modes across the area, with on
and off snow showers mainly west of the Laramie Range. Forcing will
be gradually decreasing through the evening so we should see snow
shower coverage decrease in coverage, and come to an end after about
8PM.
Winds remain strong along the I-25 corridor from Wheatland to
the Colorado state line. We may see a little bit of a break this
evening, but confidence in seeing a break was not high enough to
break up the High Wind Warning until forcing for strong winds
increases again later tonight. Probabilities for high winds along
the Laramie Range wind corridors remain around 30 to 50% through the
evening. These come up early Tuesday morning across the board as
large-scale gradients begin to strengthen once again. The GFS is as
usual the most aggressive, but other models still show values
supportive of intermittent wind gusts of 60 to 70 mph in the
wind prone areas beginning tonight and continuing through
Wednesday. There may be breaks at times in the winds, but again,
the timing and duration of these potential is too uncertain to
split the warning. In addition, models depict downward vertical
motion extending into the I-25 corridor (beyond just Bordeaux)
early Tuesday morning and lasting through much of the day. Winds
aloft are a little marginal this far east, around 45 to 55
knots. Most models do not show much potential for mountain wave
breaking with a transient, marginal inversion indicated. Due to
slightly lower confidence in the winds reaching Cheyenne and
Wheatland, opted to issue a Watch. These areas also should see a
more defined break Tuesday evening, even though some potential
for high winds will return late Tuesday night into Wednesday.
Rawlins, Laramie, Cheyenne, and Wheatland have about a 40%
chance for exceeding 60 mph on Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 330 PM MST Mon Jan 5 2026
Westerly flow does continue on Wednesday through Thursday
morning. Winds will gradually start to decrease Wednesday
evening and into the overnight period. The previous High wind
warnings that started at the beginning of the week with end by
Wednesday evening. The winds will still be gusty on Thursday
however they currently don't look to warrant any headlines and
be diurnal in trend. Thursday also looks to be a temporary break
in this dry pattern. There is a short disturbance that moves
through the Intermountain West Thursday into Friday. This
shortwave looks to develop some leeward cyclogenesis to which
some over-running moisture could provide a light dusting of snow
east of I-25 into the Southern Nebraska Panhandle. The pattern
moves from Westerly flow to a more Northerly flow as the
shortwave pushes through. A highly amplified ridge starts to
build over the West Coast keeping the Intermountain West in a
northerly flow. A weak shortwave does push through the
Intermountain west on Saturday but areas outside our mountains
look to remain dry during this time. Saturday evening the ridge
looks to shift east and start to push into the Intermountain
West. Sunday and Monday looks to remain dry as this ridge moves
over the Intermountain west.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1045 PM MST Mon Jan 5 2026
Pacific upper level disturbance will move east of the region this
evening. Windy conditions will continue tonight and through the day
on Tuesday over most terminals.
HAZARDS/WEATHER TRENDS: VFR conditions will prevail across southeast
Wyoming and western Nebraska. Remaining windy for the southeast
Wyoming terminals tonight through Tuesday with westerly gusts up to
40 knots at times. Some brief lulls in the strongest winds are
possible from time to time, but prevailing conditions should see
gusts over 30 knots. Current models are showing winds trending
stronger for the western Nebraska terminals late Tuesday morning
through the afternoon hours with occasional gusts of 22 to 35 knots
possible. Some LLWS expected between 08z and 16z when surface winds
are most likely to decouple.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST Wednesday for WYZ106-116-117.
High Wind Warning until 5 PM MST this afternoon for WYZ107.
High Wind Watch from 2 AM MST Tuesday through Tuesday
afternoon for WYZ107-118.
High Wind Warning from midnight tonight to 5 PM MST Wednesday
for WYZ110.
Winter Weather Advisory until 11 PM MST this evening for
WYZ112.
NE...None.
&&
SHORT TERM...MN
LONG TERM...MN
AVIATION...TJTHazardous weather outlook, Jan 5, 3:03 AM MST, 21 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
303 AM MST Mon Jan 5 2026
NEZ002-003-019>021-054-055-095-096-WYZ101>119-061015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
303 AM MST Mon Jan 5 2026
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
- Another round of high winds are possible today, with High Wind
Watches in effect for Bordeaux, Platte County, and the South
Laramie Range and Foothills.
- Mountain snow is expected across the Sierra Madre and Snowy
Ranges today. Greatest amounts in the Sierra Madres, so a Winter
Weather Advisory is in place.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
- Mild temperatures will continue as ridging aloft dominates
weather conditions.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- January 6, 12:32 AM MST to January 7, 2:36 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Frequent gust of 60 to 70 MPH were recorded along Interstate 80 from WYDOT sensors. A maximum gust of 84 MPH from a WYDOT sensor at Foote Creek was recorded at 1:46 PM MST on 1/6.
High Wind, South Laramie Range Foothills
- When
- January 6, 1:32 AM MST to 3:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Frequent gusts between 50 and 55 MPH were recorded at the Whitaker WYDOT sensor along Interstate 25. The maximum gust was 62 MPH and occurred at 1:32 AM MST on 1/6.
High Wind, Central Laramie County
- When
- January 6, 2:02 AM MST to January 7, 2:36 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Frequent gusts between 60 and 65 MPH were recorded at the Bear Creek WYDOT sensor along Interstate 25. The maximum gust was 67 MPH and occurred at 10:42 PM MST on 1/6.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 6, 2:32 AM MST to January 7, 10:46 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Frequent gusts between 60 and 70 MPH were recorded at the Bordeaux WYDOT sensor along Interstate 25. The maximum gust was 76 MPH and occurred at 3:46 PM MST on 1/6.
High Wind, South Laramie Range
- When
- January 6, 9:56 AM MST to 3:02 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple sensors recorded wind gusts between 60 and 70 MPH along Interstate 80. A WYDOT sensor at Vedauwoo recorded a maximum wind gust of 75 MPH at 1:52 PM MST on 1/6.
High Wind, Converse County Lower Elevations
- When
- January 6, 10:56 AM MST to January 7, 12:06 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Frequent gust of 60 to 65 MPH were recorded across Converse County. A maximum gust of 65 MPH was recorded from the Deer Creek WYDOT sensor along Interstate 25 at 10:42 PM on 1/6.
High Wind, East Platte County
- When
- January 6, 2:52 PM MST to January 7, 12:16 PM MST
- Where
- East Platte County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Frequent gust of 60 to 65 MPH were recorded along Interstate 25 from WYDOT sensors. A maximum gust of 70 MPH from a WYDOT sensor at Coleman was recorded at 11:46 AM MST on 1/7.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Michigan, January 6 to 7, 20262 injured · 14 events
- Dense Fog in New Jersey, January 6 to 7, 202620 events
- Winter Weather in Vermont, January 6 to 7, 202617 events
- Dense Fog in Pennsylvania, January 6 to 7, 202612 events
- Drought in Oklahoma, January 6 to 31, 202611 events
- High Wind in Montana, January 6, 202670 kt wind · 11 events
- Drought in Georgia, January 6 to 31, 20268 events
- Drought in Indiana, January 6 to 31, 20266 events
- Heavy Snow and Winter Weather in Washington, January 6 to 8, 20266 events
- Winter Weather in New York, January 6 to 7, 20266 events
- Winter Storm and Winter Weather in Montana, January 6 to 7, 20265 events
- Drought in North Carolina, January 6 to 31, 20264 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1301512, 1301523, 1301527, 1301479, 1301518, 1301478, 1301511.